Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

October 11, 2021Morgan County, Illinois

NWS Lincoln, IL issued this special weather statement at Oct 11, 2021, 12:00 PM CDT for Morgan County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 12:00 PM CDT (17:00 UTC)
Expired
Oct 11, 2021, 12:30 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Hail
0.00 in
Wind
55

County Morgan County, IL

The radar

The Lincoln radar (KILX), 78 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWUS83 KILX 111700
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
1200 PM CDT Mon Oct 11 2021
 
ILZ050-051-111730-
Sangamon-Morgan-
1200 PM CDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of west central
Sangamon and eastern Morgan Counties through 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 12 miles southeast of Jacksonville, moving north at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Franklin around 1200 PM CDT.
  Alexander around 1210 PM CDT.

Other locations in the path of this storm include Pleasant Plains.

This includes Interstate 72 between mile markers 72 and 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3987 9009 3987 8985 3952 9008 3952 9020
TIME...MOT...LOC 1656Z 198DEG 41KT 3957 9011 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Shimon

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Oct 11, 6:07 AM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Oct 11, 6:07 AM CDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
607 AM CDT Mon Oct 11 2021

.SYNOPSIS...
Issued at 243 AM CDT Mon Oct 11 2021

A strong storm system will lift from the Ozarks into the Great Lakes
Region today. Scattered showers and storms are likely, with a round
moving through in the morning and another during the afternoon.
There remains the potential that storms could become strong to
severe this afternoon with all severe hazards possible. Strong south
winds with gusts of 30-40 mph develop later this morning and persist
into the afternoon hours.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 243 AM CDT Mon Oct 11 2021

Early morning analysis depicts a cold front stretched from northern
WI southwestward into MO. A strong area of low pressure centered
over northeast OK/southeast KS just before 3 AM is lifting northeast
along the front, with weakening convection ongoing ahead of it's
cold front that stretches well into TX. This system will lift
northeast into the middle Mississippi River valley and will bring
chances for strong to severe storms and strong winds. A pretty
strong LLJ is present over the area this morning, with the KILX VAD
wind profile denoting 40-45 kt at 3k ft/~925mb. This jet will
strengthen some going into the mid to late morning hours as the low
lifts into northeast MO, tightening the pressure gradient overhead.
Surface winds will increase as this does so, with gusts up to 30-40
mph possible through this afternoon. Still some question on how much
mixing of the strongest winds will make it to the surface with cloud
cover, but either way it will not be a good day to wear a hat.

Precipitation looks to make its way into the area in two waves with
the first spreading across our western counties around sunrise as a
surge of 850 mb moisture transport lifts northward. CAMs are in
pretty good agreement with this, however, timing is still in limbo.
Because of this, there remains uncertainty on if we will be able to
get enough clearing behind the first round of storms to destabilize
the atmosphere before round 2. In the case that we do, instability
looks to be on the modest side around 500-1000 J/kg. However, strong
shear with values of 50-60 kts should overcome the lower CAPE values
and be sufficient to get rotating, organized storms. CAMs are
painting the second round of storms firing sometime early in the
afternoon west of I-55 then quickly lifting northeast later this
afternoon. The best chance for possible severe weather looks to be
during the afternoon hours, though cannot rule out a few stronger
storms west of I-57 during the morning hours. The main threats
within any stronger storms will be damaging wind gusts and
isolated large hail. Any backing of the low-level winds east of
the center of the low may support a tornado threat, especially
with strong 0-1 km shear (25-30 kts). Storms during round 1 will
be pretty messy due to overall lack of organization. With round 2,
some isolated development looks possible initially, but shear
vectors nearly parallel to the front will favor line segments.
The severe threat should quickly end going into this evening as
the front pushes east of the area.

High temperatures today will be a little cooler than yesterday due
to increased cloud cover. However values in the 70s are still about
5-10 degrees warmer than normal for the middle of October. Overnight
lows will dip down into the 50s post FROPA.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 243 AM CDT Mon Oct 11 2021

Drier and quieter conditions are expected going into Tuesday as a
brief period of upper ridging slides east. The next chance for
precipitation arrives Wednesday as a large closed upper low lifts
into the Northern Plains states, sending a cold front through the
area. Upper ridging over the eastern CONUS will slow the front,
keeping precipitation chances present across parts of the area
through what looks like the end of the week. Storms will be
possible at times Wednesday through Friday, but the threat for
severe weather appears pretty low at this time. The front should
get pushed east of the area later Friday or Saturday as a
shortwave rounding the base of the larger trough acts to break
down the eastern CONUS ridge. Northwest flow sets up in it's wake
going into the weekend allowing Canadian high pressure to settle
into a good portion of the CONUS.

Temperatures will be variable through the week, but will remain
warmer than normal. Cooler yet seasonable temperatures make a return
this weekend with highs in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 607 AM CDT Mon Oct 11 2021

Deteriorating conditions evolve throughout the daytime hours of
today as a strong low pressure system lifts northeast through the
middle Mississippi River Valley. Strong south winds with gusts of
30-35 kts develop by mid to late morning and persist into the
early evening hours. A few rounds of storms are expected today
with the first being this morning into early afternoon. The second
round of storms looks to move through ahead of a cold front this
afternoon into early evening. A few of these storms could become
strong to severe. MVFR to IFR ceiling and visby reductions will be
possible in any of the stronger storms today. The cold front
quickly moves through putting an end to storms by early evening.
Winds will shift from south to southwest behind the front, with
speeds remaining breezy but gradually lessening overnight. MVFR
ceilings stick around throughout the overnight hours, but
improvement back to VFR should occur around or shortly after 12Z
for all airfields.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...NMB
Hazardous weather outlook, Oct 11, 11:33 AM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1133 AM CDT Mon Oct 11 2021

ILZ027>031-036>038-040>057-061>063-066>068-071>073-121645-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1133 AM CDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are possible through much of the day. Some of these
storms could become severe during the afternoon and early evening
hours. Damaging wind gusts will be the primary hazard, but
isolated large hail and an isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There will be another chance for thunderstorms Wednesday and
Wednesday night across central Illinois. Some of these storms
could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

Erwin

In the hours before

Local storm report, Oct 11, 10:07 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1007 AM CDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       DELONG                  40.82N 90.31W
10/11/2021  M1.42 INCH       KNOX               IL   MESONET

            MESONET STATION FW5864 DELONG.

0930 AM     HEAVY RAIN       1 NNW GALESBURG         40.96N 90.37W
10/11/2021  M1.32 INCH       KNOX               IL   MESONET

            MESONET STATION DW8259 GALESBURG.

&&

ERWIN
Special weather statement, Oct 11, 12:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1200 PM CDT Mon Oct 11 2021

ILZ050-051-111730-
Sangamon-Morgan-
1200 PM CDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of west central
Sangamon and eastern Morgan Counties through 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 12 miles southeast of Jacksonville, moving north at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Franklin around 1200 PM CDT.
  Alexander around 1210 PM CDT.

Other locations in the path of this storm include Pleasant Plains.

This includes Interstate 72 between mile markers 72 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3987 9009 3987 8985 3952 9008 3952 9020
TIME...MOT...LOC 1656Z 198DEG 41KT 3957 9011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 12:55 PM CDTSpecial Weather StatementILXSangamon35 min
Oct 11, 2:08 PM CDTSpecial Weather StatementILXSchuyler, Scott37 min
Oct 11, 2:27 PM CDTSpecial Weather StatementILXCrawford, Lawrence, Richland33 min
Oct 11, 2:50 PM CDTTornado Warning Tornado observedILXMorgan25 min
Oct 11, 3:12 PM CDTTornado WarningILXMorgan, Sangamon33 min
Oct 11, 3:32 PM CDTTornado Warning Tornado observedILXCass, Menard, Morgan, Sangamon30 min
Oct 11, 3:50 PM CDTTornado Warning Tornado observedILXFulton, Mason, Tazewell25 min
Oct 11, 4:21 PM CDTTornado WarningILXLogan, Mason24 min
Oct 11, 4:47 PM CDTTornado Warning Tornado observedILXMarshall, Woodford28 min
Oct 11, 4:56 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, Macon, Piatt49 min
Oct 11, 5:03 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Piatt42 min
Oct 11, 5:14 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford61 min
Oct 11, 5:38 PM CDTTornado WarningILXWoodford20 min
Oct 11, 5:42 PM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, Douglas, McLean, Macon, Piatt63 min
Oct 11, 6:52 PM CDTSpecial Weather StatementILXChampaign, Douglas, Vermilion83 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.